Assessing CIWA

  1. Hi psych nurses, I work on a medical floor but I thought you might be the CIWA experts. I had a patient last night who was on CIWA. I think his last drink was around 2 days ago. He had received Ativan three times during the morning/evening shifts (we work 8s) for scores between 8-10. I scored him 7 on the CIWA scale twice but wasn't sure if I should have scored higher or not. The first time I wasn't sure how to assess his tremor because I could barely feel it when I had him stretch his arms out and then when his arms went down he had a slight tremor but it was intermittent, so I'd didn't score him a "4" on the tremor. He was pretty drowsy but woke up after I asked him questions. He had a mild headache and mild light sensitivity. Overall he looked comfortable and wasn't restless. The second assessment, he was really sleepy and I could barely wake up to answer my questions. The intermittent tremor continued and he denied a headache. His vitals were fine the whole time.

    So, can someone explain how to properly use the CIWA? And what do alcohol withdrawal tremors look like? Also, is giving po Ativan safe for alcohol withdrawal to a pt who is very drowsy but has stable vitals?
  2. Visit brdavis17 profile page

    About brdavis17, BSN, RN

    Joined: Oct '17; Posts: 14

    5 Comments

  3. by   RNdh
    Some withdrawal symptoms are subjective. Anxiety or agitation could have other causes, resulting in higher CIWA scores. If tremors are not obvious, but you can feel them at the fingertips, the pt should score a 1 for tremors. It's difficult to fake actual tremors. I've had patients come to the med window shaking and asking for Ativan. But when I hand them a pen and ask them to sign their name, the shaking stops. That's one way to spot a faker. ... As long as the vital signs are stable, the Ativan should not hurt.
  4. by   Yoga RN
    I would score this patient 3 on the CIWA scale. 1 for slight tremor, 1 for mild headache, and 1 for mild light sensitivity.

    It sounds as if he was already quite sedated from the previous doses of Ativan he received, and since his vital signs were stable and CIWA score was low, he does not need an Ativan currently. I would just let him sleep, make sure he stays hydrated, and reassess q2hours while awake and q4hours while sleeping. When it comes to an addictive medication like benzos, less is more.

    When I assess tremors I keep this scale in mind:
    Scoring 1 is "tremor not visible but can be felt fingertip to fingertip."
    Scoring 4 is "moderate with arms extended," meaning the patient would have difficulty using a fork or a pen.

    One trick to accurately assess tremors is to watch the patient when they don't know you're watching, like when they're eating.
  5. by   brdavis17
    Thank you both! One question...when it comes to patients who are on CIWA and sleeping, you think it is best not to wake them? Say I give Ativan for a score of 10, and the patient sleeps. My hospital's policy is to wake them and reassess CIWA after an hour of giving Ativan, but last night I had a patient who was so agitated/angry when I woke him that it may have been better for his recovery to let him sleep. However, I am thinking for safety purposes should we assess them? Or is it better for them to "sleep it off?"
    Last edit by brdavis17 on Mar 11 : Reason: Clarification
  6. by   RNdh
    If hospital policy is to wake them, I'd wake them. We had one patient who seemed to be detoxing safely ... until he went into DTs and was transferred to ICU.
  7. by   hrnurse
    Follow hospital policy and document, even if it upsets the pt . Withdrawals aren't easy on them but we are there to ensure safety.

close